Alert archive / Minnesota / Wind Chill Advisories in 2022

Wind Chill Advisory 19, NWS Grand Forks, ND

February 20, 2022Grand Forks County, Pembina County, Walsh County, North Dakota; 15 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Feb 20, 2022, 2:50 PM CST for Grand Forks County, Pembina County, Walsh County, North Dakota; 15 counties in Minnesota. It was in force for 69 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2022, 2:50 PM CST (20:50 UTC)
Expired
Feb 23, 2022, 12:00 PM CST
In force
69 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Grand Forks County, ND, Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 100 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 364 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 20, 12:58 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 20, 12:58 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1258 PM CST Sun Feb 20 2022

.UPDATE...
Issued at 1247 PM CST Sun Feb 20 2022

Cancelled the remainder of the blizzard warning with visibility
improvement and winds weakening. Went with a winter weather
advisory within the valley where snow plumes persist, though
weakening, creating some reductions in visibility apparent on
webcams until mid afternoon.

UPDATE Issued at 907 AM CST Sun Feb 20 2022

Blizzard conditions in the northern valley persist with single
digit above and below zero temps and gusts up to 50mph observed.
Valley funneling with the due north winds continue to allow gusts
to be 10 to 15mph higher than that of those just east and west of
the valley floor. Snow plumes are visible on satellite and radar
imagery as well as webcams which are bringing whiteout conditions
at times. Max CAA and pressure rise bubble has pushed over the
southern valley per mesoanalysis indicating that with weaker winds
upstream and per bufkit soundings conditions may begin to improve
before the late afternoon. Will continue to monitor conditions
and see if blizzard headline can be ended sooner than the 6pm time
frame. Areas south of any new snow overnight, mainly hwy200, are
seeing less of an impact from the winds with no new snow to blow.
Advisory conditions will continue here with these strong gusts
bringing intermittent reduced visibilities.

UPDATE Issued at 536 AM CST Sun Feb 20 2022

Cold front now about to enter the Fargo area, so we shall see
dense the blowing snow is as it gets further away from the source
region along and north of Hwy 2. Otherwise, we can confirm here in
Grand Forks that blizzard conditions are ongoing. Winds remain
strong across the Devils Lake basin and along with falling snow
visibilities are 1/4 mile or less. However, the back edge of
falling snow is about to enter and anticipate strong CAA to move
south of this area, and the blizzard conditions will be less than
3 hours here.

&&

.SHORT TERM...(Today)
Issued at 359 AM CST Sun Feb 20 2022

Blizzard impacts the main concern.

Snowfall Amounts: Forcing from an upper level wave/trough will be
across the northern forecast area around 12z, then propagates
east of the region. Strong mid-level Fgen leading to moderate to
heavy snowfall rates. Hi-res guidance indicates that a residence
time of 3-5 hours at any one given location, which given around
0.5 - 1.0 in/hour snowfall rates would lead to 2-4 inches of snow.
With that said, given the mesoscale forcing involved likely will
get variable snowfall reports, so 1-2 inches with up to 4 possible
is the snowfall message.

Blizzard: Strongest forcing and heaviest snow along and north of
Hwy 2, although the mid-level baroclinic zone will swing southward
near or after 12z for a brief period of snow south of Hwy 2. As
the snow is falling, an arctic cold front will propagate
southward. Strong CAA will lead to very efficient mixing for a 3-6
hour period directly behind the fropa. RAP indicating 925mb winds
~30 knots outside the valley and ~35-40 knots within the valley.
As of 09z, getting 1/4sm visibility with ~26 knot winds, and with
the temperature 15F-20F, Canadian blowing snow model indicates
that it would require ~0.75 in/hour snowfall rates to produce
those vsbys. As the snowfall rates dissipate and the snow ends,
with temperatures falling into the single digits, Canadian blowing
snow model indicates ~28-30 knot sustained winds would be
required to continue blizzard impacts. Temperatures are above
freezing across SE ND into the Grand Forks area (creating a crust
on current snow), which means sustainable blizzard impacts are
going to require an inch or two of new snow. Considering the 3
hour duration criteria for a blizzard warning, the current
blizzard warning area is ideal. Portions of the Devils Lake basin
will experience blizzard type conditions within heavier falling
snow, but the duration should be less than 3 hours. Winds will be
strongest within the valley, but blizzard impacts likely contained
to where fresh snow and strong winds combine to extend blizzard
impacts. Not sure how long blizzard impacts will last with
guidance indicating 925mb winds diminishing to near 25 knots by
18z within the valley, so the blizzard warning may be able to
cancelled early if that pans out.

.LONG TERM...(Tonight through Saturday)
Issued at 359 AM CST Sun Feb 20 2022

Potentially significant winter impacts are possible Monday through
Tuesday evening as an upper low traverses the Central and Northern
Plains. Confidence is moderately high regarding the potential for
heavy snow across portions of the region, especially south of
Highway 200, where 6 or more inches of snow are possible. Along and
north of Highway 200, lighter snowfall totals are expected, along
with dangerously cold wind chills.

A potent H5/H7 low will move across the region Monday into Tuesday,
bringing heavy snow, gusty winds, and dangerously cold wind chills
into the area. Strong warm advection ahead of the main upper trough
will allow good moisture flow into the region late Sunday into
Monday. A band of heavy snow is expected to develop along a
deformation zone; look for a 70 to 80 percent chance of 6 inches of
snow or more along and south of the I-94 corridor. There is a slow
northward trend in some of the latest blended and ensemble guidance,
thus the exact location of this heavier band could change in the
coming updates. Current guidance shows a rather sharp snow
accumulation gradient from south to north, with less than a 50
percent chance of 2 inches or more to the north of Highway 200;
however, any shift in the final track of the storm could change the
location of this gradient. Along with heavy snow, north winds are
expected to gust to near 40 mph, mainly for areas west of the Red
River Valley, which could lead to sharply reduced visibility.

This system is expected to slowly push off to the east late Tuesday,
with snow ending in most areas during the late afternoon. An Arctic
air mass will push southward into the region by Monday morning and
remain in place through the remainder of next week. Look for highs
in the single digits either side of zero, with lows in the teens
below zero to 20s below zero through Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1247 PM CST Sun Feb 20 2022

Improvement at FAR and GFK wrt VSBY will continue with IFR to
become MVFR and VFR by evening. North winds will persist for the
period with some gusts in the 25kt range overnight into tomorrow.
Will see the next round of snow move into the area overnight at
FAR with MVFR and IFR conditions returning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from midnight CST tonight through late Monday
     night for NDZ028>030-038-039-049-052-053.

MN...Winter Storm Watch from midnight CST tonight through late Monday
     night for MNZ002-003-022>024-027>032-040.

UPDATE...JK
SHORT TERM...TG
LONG TERM...Lynch
AVIATION...JK
Hazardous weather outlook, Feb 20, 5:20 AM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
520 AM CST Sun Feb 20 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
520 AM CST Sun Feb 20 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Across the northern and central Red River Valley, blizzard
conditions today. Winds are expected to weaken a bit by noon, and
conditions might improve soon than expected. However, there is a
chance for convective snow showers into the afternoon hours which
would lead to periodic blizzard conditions.

Elsewhere, either weaker winds or less blowable snow will lead to
lower winter impacts, mainly due to blowing and drifting snow.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy snow of 6 or more inches is possible across southeast North
Dakota into west central Minnesota on Monday. The heavy snow along
with winds up to 35 mph could lead to significant drifting snow.
Dangerous winds chills are also expected, and will continue
through much of the week.

.SPOTTER INFORMATION STATEMENT...

Visibility and snowfall reports are appreciated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 2:50 PM CSTWind Chill WarningFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more69 hr
Feb 20, 2:50 PM CSTWinter Storm WarningFGFBarnes, Cass, Griggs, Ransom, Richland, Sargent and 2 more54 hr
Feb 20, 2:50 PM CSTWinter Weather AdvisoryFGFGrand Forks, Griggs, Steele, Traill54 hr

Nearby

Wind Chill Advisories in Minnesota, 2022Wind Chill Advisories in North Dakota, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.